Image of two paramedics treating an injured person in an ambulance

Information for First Responders

Information for First Responders
SHARE

Warning Signs Fentanyl May be Present

Warning signs that fentanyl may be present at the site may include:

  • Difficulty reversing an overdose using naloxone
  • White or brown powder which may be a residue in the environment, on the person’s clothing, or elsewhere
  • A known presence of fentanyl in the area
  • Fentanyl patches
  • Counterfeit tablets
  • A relatively small-scale laboratory containing precursors such as aniline, 1-benzyl-4-piperidone, 2-cholorethylbenzine, methyl acrylate, phenethylamine, N-(1-phenethyl)-piperidone-4-one, 2-pheynyl-1-bromoethane, N-(4piperidinyl)aniline, propionic anhydride, propionyl chloride, N-(1-phenethyl-4-pieridinyl)aniline.

Exposure to Fentanyl

If the first responder feels signs of intoxication or overdose, he or she should notify a coworker and be removed from the setting as soon as possible. Contact EMS. If needed, naloxone should be administered to affected first responder. Oxygen may be required.

Any area of the first responder’s body that may have been exposed to fentanyl should be washed with soap and water and flushed with water, eyes should be flushed, and poison control should be contacted. Vomiting should only be induced if directed by poison control. If possible, contaminated clothing should be removed.

Opioids can enter the body through the skin, respiratory tract or mucus membranes of the mouth First responders should never taste, touch or smell a substance to determine its identity and should always assume that a high potency opioid could be present in any situation in which drugs may be involved. Also, it is important that the substance not be disturbed more than necessary.

It is important to remember the potential for harm to police canines during the course of duties. Any suspected substance should be transported directly to a laboratory, where it can be safely handled and tested. For safety, all suspicious sites or situations should be treated as if one of these high-potency compounds is present, and agencies and first responders should stay up to date with the latest information.

Additional Resources

DEA Officer Safety Alert video

DEA Briefing Guide

Overdose Prevention

Individuals trained in overdose prevention should:

  • Periodically review the overdose response instructions in their kits so they are ready to respond appropriately if they encounter an opioid overdose.
  • Ensure that they have ready access to their overdose kit containing two doses of naloxone.
  • If an opioid overdose is suspected, call 911 immediately.
  • Administer naloxone as soon as possible.
  • Stay with the overdosed person until EMS arrives. The person needs to be evaluated in a hospital emergency room, as additional naloxone or other medical support may be required.
  • Be prepared to use a second dose of naloxone if the first dose does not appear to be effective in three minutes.